Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 24, 1998, 7:29 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1998, 7:29 PM EDT (23:29 UTC)
- Expired
- May 24, 1998, 8:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bath County, KY, Montgomery County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 24, 7:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS1 KJKL 242330 RRA SVRJKL KYC011-173-250015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 729 PM EDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY. EASTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY. * UNTIL 815 PM EDT. * AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 SOUTHWEST OF MOREHEAD... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOWARDS MILL AT 735 PM EDT. PEELED OAK AT 745 PM EDT. HOPE AT 800 PM EDT. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. KH/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:23 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 24, 3:23 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT SUN MAY 24 1998 SHORT RANGE MODELS SIMILAR INTO TUE. THEY BRING LOW PRESSURE NEAR HUF ENE TO BUF BY 12Z/MON WITH A COLD FRONT STALLING OUT OVER FAR NW KY NEAR THE OHIO RIVER. ONLY WEAK UPPER LEVEL SUPPORT OVER EAST KY THROUGH MON AS SHORT WAVE NEAR DBQ PASSES WELL NORTH TOWARD THE EASTERN GREAT LAKES MON MORNING. SCATTERED CONVECTION SHOULD BE MORE DIURNALLY DRIVEN IN NATURE. SECOND STRONG UPPER LEVEL IMPULSE OVER WEST MT TO SLIDE MORE SE INTO THE LOWER OHIO VALLEY BY 12Z/TUE. THIS FEATURE WILL PUSH THE FRONT BOUNDARY SLOWLY S INTO SE KY BY 12Z/TUE AND COULD DEVELOP ANOTHER MCS LATER MON NIGHT/TUE MORNING. ETA MORE AGGRESSIVE WITH THIS SYSTEM AND GIVES NEAR 1 INCH OF RAIN OVER JKL MON NIGHT VERSUS NGM QUARTER TO HALF INCH. HIGH PRECIPITABLE WATER VALUES OF 1-1.50 INCHES TO LEAN TOWARD WETTER ETA SOLUTION. SUBTROPICAL PLUME OF MOISTURE WORKED INTO EAST KY THIS AFTERNOON AND WILL REMAIN IN THE AREA THROUGH MON...THEN RETREAT BACK S INTO TN TUE. DEWPOINTS IN THE UPPER 60S TO AROUND 70 EXTENDING UP NORTH INTO S OH. LIKELY CHANCE OF THUNDERSTORMS THIS EVENING...SOME SEVERE N OF JKL AND PROB40 S TOWARD THE TN BORDER. THEN PROB30/40 CHANCE OF SHOWERS/THUNDERSTORMS OVERNIGHT N OF JKL AND SLIGHT CHANCE SOUTH AS DIURNAL EFFECTS DIMINISH. IMPRESSIVE INSTABLITY WITH CAPES OF 2500-4500 J/KG AND LI OF MINUS 8- 11 WHILE WEAK CAP PRESENT S OF I-64 AND STRONGER S IN TN. PROB30/40 CHANCE OF AFTERNOON SHOWERS/THUNDERSTORMS MON WITH BEST CHANCE N OF JKL CLOSER TO STATIONARY FRONTAL BOUNDARY. SKIES PARTLY TO MOSTLY CLOUDY AND HAZY WITH HUMID CONDITIONS WITH DEWPOINTS AT LEAST IN THE 60S. LIKELY CHANCE OF SHOWERS/THUNDERSTORMS DEVELOP BY LATE MON NIGHT/TUE UNDER MOSTLY CLOUDY SKIES AS NEXT UPPER SYSTEM MOVES IN AND FRONTAL BOUNDARY SLIDES S THROUGH CWA. WENT ABOVE WARMER FWC GUIDANCE FOR LOWS TONIGHT AND MON NIGHT WITH SUBTROPICAL AIR MASS IN PLACE. CLOSE TO WARMER FWC HIGHS MON NEAR 85 AND FOLLOWED CLOSE GUIDANCE WITH HIGHS TUE IN THE UPPER 70S TO NEAR 80. THANKS SDF FOR THE PUBLIC FORECAST COORDINATION. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 65/83/63/77 5466 LOZ 67/85/65/80 4456 HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:42 AM EDT | Severe Thunderstorm Warning | JKL | Owsley | 33 min |
| May 24, 1:49 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Wolfe | 46 min |
| May 24, 2:20 AM EDT | Severe Thunderstorm Warning | JKL | Knott | 60 min |
| May 24, 2:46 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 64 min |
| May 24, 3:06 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 64 min |
| May 24, 3:29 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee | 66 min |
| May 24, 3:52 AM EDT | Severe Thunderstorm Warning | JKL | Owsley | 48 min |
| May 24, 3:57 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 78 min |
| May 24, 5:12 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 63 min |
| May 24, 7:24 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 46 min |
| May 24, 6:05 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 60 min |
| May 24, 6:42 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 48 min |
| May 24, 7:48 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.